Unfortunately, some medications can actually CAUSE disease
. In a recent review article published in Therapeutic Advances in Musculoskeletal Diseases
, Panday, Gona, and Humphrey discuss common medications that can cause bone
loss. The authors emphasize the importance of being aware of this often over-looked, drug-induced, adverse side effect. Why?…Because many doctors (although they know that aging, menopause, and chronic illness can lead to osteoporosis
) fail to realize that certain drugs, even ones they may be prescribed to YOU
, can also lead to severe bone loss. In other words…be aware of the “adverse effects” linked to any medication that you might be taking.
Commonly prescribed drugs known to cause bone loss and increase fracture risk:
- glucocorticoids (GC)
- proton pump inhibitors (PPIs)
- selective serotonin receptor
- inhibitors (SSRIs)
- thiazolidinediones (TZDs)
- medroxyprogesterone acetate (MPA)
- hormone deprivation therapy
- calcineurin inhibitors
You may not realize it but your skeleton is very much alive. Bones are metabolically active and can be adversely affected by foreign chemicals such as the medications you are taking. Medications, although they can be extremely helpful, are foreign to the body and can cause adverse effects such as a loss of bone.
For bones to remain strong and healthy throughout your life they must undergo a constant renewal process called remodeling. At any one time, 5% of your skeleton is being remodeled and over the period of several years your whole skeleton will be completely renewed due to this process. When bone is stressed during normal daily activities it incurs small cracks called microfractures. Over time, if these cracks were not removed and strong new bone put in their place, the bone’s microarchitecture would weaken leading to increased fracture risk. To prevent this, special cells called osteoclasts eat away the weakened bone with cracks, then other cells, the osteoblasts, come to the site and form new bone. This remodeling process is vital for continued bone health and is overseen by a third type of bone cell called the osteocyte
. The problem with certain medications is that they can interfere with normal osteoclast
, osteoblast, and osteocyte activity thus disrupting the remodeling process and causing bone loss.
Of all the drugs that cause bone loss GCs are the most aggressive robber of bone density
and structural strength. They are also some of the most widely used medications. Physicians use GCs (almost like candy, unfortunately) to treat autoimmune diseases, inflammation, dermatological and respiratory diseases, malignancies, and organ transplants.
GCs adversely affect bone by altering the activity of all three of the bone cell types (osteoclasts, osteoblasts, and osteocytes). When the cells are disrupted, the remodeling process becomes uncoupled leading to a loss of bone density and microarchitectural integrity. GCs have both direct and indirect effects on bone.
The direct effects:
- prolonged osteoclastic survival time thus more bone area being resorbed than the osteoblasts are capable of replacing
- limit in the number of osteoblast cells formed, therefore a reduction in new bone formation
- premature death of osteocyte cells which causes bone fragility even before there is a detectible loss of bone mineral density. (This means that people taking GCs can be at increased fracture risk even before a bone density (DXA) examination shows a loss of mineral density.
The indirect effects:
- decrease in calcium absorption, suppression of growth hormone, altered sex hormones, and abnormal release of parathormone.
Fracture risk increases as the daily dose of GCs increases. For example, studies have shown that taking a daily dose of 7.5 mg can increase fracture risk five fold. Taking 10 mg/day for 90 days can lead to a 17-fold increase in fractures. Even the low dose of 2.5 mg prednisone can increase fracture risk. A major problem with monitoring fracture risk of patients who take GCs is that their risk increases even BEFORE changes in bone mineral density can be detected.
Proton Pump Inhibitors
PPIs cause a moderate increase in fracture risk. While the mechanism by which PPIs increase fracture risk is not fully understood, it is thought that their action in suppressing digestive acids leads to reduced calcium (as well as other nutrients
) absorption. Studies indicate that PPI use for as short as one year can increase hip fracture risk 20 to 60% and spine fracture risk 40 to 60%.
Several studies have indicated that patients taking bisphosphonate medications for osteoporosis who also take PPIs are at a further increased risk of fracture.
AEDs are not only used to control seizures in epileptic patients but they are also used to treat migraines, psychiatric disorders, chronic pain, and neuropathy. AEDs cause bone loss by interfering with vitamin D and the bodies ability to absorb calcium. They also prevent osteoblast proliferation and the production of osteocalcin, a glue-like compound necessary for strong healthy new bone. The most commonly used AEDs known to increase fracture risk are: carbamazepine, clonazepam, gabapentin, phenobarbital, and phenytoin.
MPA, a contraceptive and medication for the treatment of endometriosis, suppresses estrogen
production and can lead to substantial bone loss especially during the first two years of use. Although this bone loss is often reversible when MPA is discontinued, increased fracture risk may remain.
The AIs letrozole, anastrozole, and exemestane are used to treat estrogen-receptor-positive breast cancer in postmenopausal women by reducing estrogen levels. With the production of estrogen falling below normal menopause levels, bone loss occurs even more rapidly. Because of this, all women starting AI therapy should receive a bone density (DXA) examination and be encouraged to obtain adequate calcium and vitamin D intake.
Gonadotropin-releasing hormone agonists and androgen-deprivation therapy
GnRHs for the treatment of polycystic ovary syndromes, endometriosis, uterine myomas, and breast and prostate cancer, and ADT for the treatment of prostate cancer, can lead to bone loss and increased fracture risk. All patients receiving these medications should receive a DXA examination as well as extra calcium and vitamin D supplementation.
Selective serotonin reuptake inhibitors
SSRIs are commonly used medications for the treatment of depression, anxiety disorders, premenstrual syndrome, peripheral neuropathy, fibromyalgia, and chronic musculoskeletal pain. Although the exact mechanism for SSRIs adverse effects on bone are not completely understood, studies indicate these medications lead to reduced bone mineral density and increased fracture risk.
The TZDs rosiglitazone and pioglitazone are used to treat type 2 diabetes mellitus.
TZDs reduce bone density and increase fracture risk by stimulating osteoclast bone resorption
, impairing the development of bone-building osteoblast cells, and causing a build-up of fat within bone marrow.
These drugs are used as immunosuppression agents to prevent organ transplant rejection and for the treatment of certain autoimmune disorders. The extent to which this group of medications can contribute to bone loss and fracture risk has not been fully studied.
Long-term use of the anticoagulant
heparin (used in the treatment of venous thromboembolism) leads to loss of bone mineral density and an increased fracture risk. Although the bone loss associated with heparin is usually reversible, studies indicate substantial bone loss and increased fracture risk can occur within 6 months of starting heparin therapy.
The anticoagulant, warfarin, may also reduce bone density but its full impact on bone health and fracture risk is still under study.
Panday, K., Gona, A., and Humphrey, M.B. 2014. Medication-induced osteoporosis: screening and treatment strategies. Therapeutic Advances in Musculoskeletal Disease 6(5):185-202.